Flash Flood, Lewis and Clark
- When
- June 25, 4:45 PM MST to 6:40 PM MST
- Where
- Lewis and Clark County, 10 mi NE of Lincoln
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.122, -112.390 (the zone’s center; the record gives no point)
A thunderstorm dropped heavy rain over the western portion of the Snow/Talon burn area. The area was the site of a 35000+ acre wildfire in 2003.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A thunderstorm dropped heavy rain over the western portion of the Snow/Talon burn area. The area was the site of a 35000+ acre wildfire in 2003. The possibilty of mud and debris flows from heavy rain prompted the flash flood warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 1:25 PM MST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT FRI JUN 25 2004
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...NW FLOW ALOFT WILL
GRADUALLY WEAKEN THE FIRST PART OF THE WEEKEND AS AN UPPER RIDGE
APPROACHES FROM THE WEST. UPPER RIDGE SHOULD THEN MOVE OVER THE
FORECAST AREA ON SUNDAY WITH VERY WEAK SOUTHWEST FLOW ALOFT
DEVELOPING BY EARLY MONDAY. PREFER THE FASTER TIMING OF THE GFS
COMPARED TO THAT OF THE ETA WITH THE UPPER RIDGE AS THE GFS SEEMS
TO AGREE MORE WITH OTHER AVAILABLE MODELS. WILL CONTINUE TO BE
AFFECTED BY WEAK SHORTWAVES INTO SATURDAY NIGHT. WILL BE HARD TO
TIME THEM MORE THAN 12 HOURS IN ADVANCE. CONTINUED WITH SLIGHT
CHANCE TO CHANCE POPS OVER THE WESTERN ZONES THIS EVENING AS A
SHORTWAVE OR TWO WILL MOVE SOUTHEAST THROUGH THE AREA. ADDED SOME
POPS TO THE NORTHERN ZONES LATER TONIGHT AS A WEAK SURGE OF
CANADIAN AIR MOVES INTO THAT AREA. AS THIS SURGE AND ASSOCIATED
MOISTURE SPREADS SOUTH OVER THE PLAINS ON SATURDAY HAVE RAISED POPS
FROM INHERITED LEVELS. HAVE EVEN MENTIONED LIKELY POPS FOR THE
ROCKY MOUNTAIN FRONT AND SELECTED MOUNTAIN RANGES OF CENTRAL
MONTANA. AS UPPER RIDGE APPROACHES EXPECT PRECIPITATION CHANCES TO
DIMINISH BY EARLY SUNDAY. FOR SUNDAY AFTERNOON AND EVENING EVEN
THOUGH AREA WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGE LOOKS
LIKE THERE WILL STILL BE SOME INSTABILITY OVER THE WESTERN ZONES.
FOR THAT REASON HAVE KEPT IN A CHANCE OF THUNDERSTORMS FROM THE
ROCKY MOUNTAIN FRONT DOWN TO SW MT. BLANK
LONG TERM...MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO
SHOW A PERSISTENT UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES WITH A
LOW NEAR THE WEST COAST OF CANADA. PATTERN KEEPS SOUTHWEST FLOW
ALOFT OVER MONTANA AND A WEAK PRESSURE GRADIENT AT THE SURFACE. KEY
TO WEATHER DURING THE COMING WEEK WILL DEPEND ON HOW UNSTABLE THE
AIRMASS BECOMES WITH AFTERNOON HEATING...AND IF THERE WILL BE ANY
SHORTWAVE ENERGY TO KICK OFF SOME CONVECTION. MODELS ARE PREDICTABLY
VARIABLE IN POSITION AND STRENGTH OF THESE SHORTWAVES...SO BEST BET
AT THIS TIME IS TO CONTINUE A BROAD-BRUSH CHANCE OF THUNDERSTORMS
MAINLY OVER MY WESTERN AND SOUTHWEST MOUNTAINS. GUIDANCE NUMBERS
CONTINUE TO BE ON THE WARM SIDE OF SEASONAL AVERAGES. IN CONJUNCTION
WITH OTHER MONTANA OFFICES...HAVE TWEAKED TEMPERATURES UP A FEW
DEGREES TOWARD THE END OF THE WEEK. MPJ
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF TB 048/069 046/076 047 04353
BBUUU 080/052 084/053 084/053 083/050 083 00000000000
CTB TB 049/068 043/073 046 04352
BBUUU 077/051 081/052 078/050 081/048 078 00000000000
HLN EB 054/074 051/080 054 04432
BUUUU 083/057 086/059 086/058 086/056 085 22333322002
BZN EB 047/073 046/077 049 04432
BBBBB 076/052 080/051 082/049 083/047 082 22332222002
WEY BB 035/067 040/068 040 04544
BBBBB 071/044 070/045 077/043 076/042 076 33222222002
DLN BB 046/076 048/078 047 04333
BBUUU 079/050 081/051 082/049 082/047 080 33333322112
HVR BB 048/073 047/080 050 04230
BBBBB 081/053 086/056 086/055 086/053 085 00000000000
LWT EB 044/066 045/073 046 04242
BBBBB 080/052 083/053 081/052 082/049 083 00000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT FRI JUN 25 2004 MTZ008>015-044>055-261105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 85 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407332.